Potassium Levels In The Body Decrease After Consumption Of Thyroid Medication?
Hello. I want to ask why after taking thyrozol for 3 days suddenly the potassium dropped to 2.3. Is there a connection between thyrozol and hypokalemi? thank you
Hello Umi Ulfah,
Thyrozol is a drug that contains thiamazole / methimazole. This drug is used for the treatment of hyperthyroidism by suppressing the work of the thyroid gland to produce the hormone thyroxine. The most common side effects experienced when consuming methimazole are nausea, abdominal pain, allergic reactions such as itching to more severe ones such as dizziness and shortness of breath. Methimazole can cause blood disorders characterized by a decrease in the number of red blood cells, white blood cells, and platelets. This makes drug users vulnerable to infection, easily formed bruises, fatigue, etc.
Hypokalemia often occurs in hyperthyroid patients, especially those who are in the condition of thyrotoxicosis. Normal potassium levels in the blood range between 3.5-5 mEq / L. If it falls below this range, hypokalemia can occur. Hypokalemia is usually characterized by paralysis (both hands can not be lifted), feeling weak 1 body, muscle cramps, can not defecate, to the heart rhythm disorders. Apart from hyperthyroidism, hypokalemia can also be caused by chronic kidney disorders, alcohol use, diarrhea, excessive urination, and so on.
The diagnosis of hypokalemia is done by a doctor based on clinical symptoms as well as laboratory tests of blood. Handling is done depends on the level of potassium obtained, if it is too low with obvious clinical symptoms are usually given additional potassium through blood vessel injection. At certain levels of treatment can be in the form of potassium supplements (drink) or add foods with high potassium such as bananas, tomatoes, kiwi, etc.
Thus the explanation from me, may be useful.